Alert archive / South Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 37, NWS Sioux Falls, SD

May 7, 2005Brule County, Charles Mix County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 7, 2005, 6:15 PM CDT for Brule County, Charles Mix County, South Dakota. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2005, 6:15 PM CDT (23:15 UTC)
Expired
May 7, 2005, 7:19 PM CDT
In force
64 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

Counties Brule County, SD, Charles Mix County, SD

The radar

The Sioux Falls radar (KFSD), 192 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 7, 1:50 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.3 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2005-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2005-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-258 J/kg
Mixed-layer LCL
1092 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WUUS53 KFSD 072315
SVRFSD
SDC015-023-080015-
/O.NEW.KFSD.SV.W.0037.050507T2315Z-050508T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
615 PM CDT SAT MAY 7 2005

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BRULE COUNTY IN SOUTH CENTRAL SOUTH DAKOTA
  NORTHERN CHARLES MIX COUNTY IN SOUTH CENTRAL SOUTH DAKOTA

* UNTIL 715 PM CDT

* AT 615 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 17 MILES SOUTHWEST OF CHAMBERLAIN TO 23 MILES SOUTHWEST OF
  PLATTE...OR ALONG A LINE EXTENDING FROM 17 MILES SOUTHWEST OF
  CHAMBERLAIN TO 28 MILES WEST OF LAKE ANDES...MOVING NORTHEAST AT 40
  MPH.
  
  AT 602 PM CDT...TREE DAMAGE AND A 62 MPH WIND GUST WERE            
  REPORTED IN GREGORY.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  CHAMBERLAIN AROUND 630 PM CDT
  PLATTE AROUND 640 PM CDT
  KIMBALL AROUND 650 PM CDT

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
SATURDAY EVENING FOR SOUTHEASTERN SOUTH DAKOTA.

LAT...LON 4392 9931 4382 9932 4369 9941 4365 9936
      4327 9893 4336 9870 4353 9882 4392 9882

$$

08
3 follow-up statements
000
WWUS53 KFSD 072331
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
630 PM CDT SAT MAY 7 2005

SDC015-023-080015-
/O.CON.KFSD.SV.W.0037.000000T0000Z-050508T0015Z/
CHARLES MIX SD-BRULE SD-
630 PM CDT SAT MAY 7 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 715 PM CDT FOR BRULE
AND NORTHERN CHARLES MIX COUNTIES...

AT 630 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLF
BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 9 MILES SOUTHWEST OF
CHAMBERLAIN TO 15 MILES SOUTHWEST OF PLATTE...OR ALONG A LINE
EXTENDING FROM 9 MILES SOUTHWEST OF CHAMBERLAIN TO 27 MILES WEST OF
LAKE ANDES...MOVING NORTHEAST AT 40 MPH.

THE STRONGEST PART OF THE STORM WILL MOVE THROUGH THE ACADEMY AND 
BIJOU HILLS AREA WHERE GOLF BALL SIZE HAIL IS POSSIBLE.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  CHAMBERLAIN AROUND 640 PM CDT
  PUKWANA AROUND 645 PM CDT
  PLATTE AROUND 650 PM CDT
  KIMBALL AROUND 700 PM CDT

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
SATURDAY EVENING FOR SOUTHEASTERN SOUTH DAKOTA.

LAT...LON 4392 9931 4382 9932 4369 9941 4365 9936
      4327 9893 4336 9870 4353 9882 4392 9882

$$

08
000
WWUS53 KFSD 072345
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
645 PM CDT SAT MAY 7 2005

SDC015-023-080015-
/O.CON.KFSD.SV.W.0037.000000T0000Z-050508T0015Z/
CHARLES MIX SD-BRULE SD-
645 PM CDT SAT MAY 7 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 715 PM CDT FOR BRULE
AND NORTHERN CHARLES MIX COUNTIES...

AT 645 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED CAPABLE
OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES
NORTH OF PUKWANA TO PLATTE...OR ALONG A LINE EXTENDING FROM 7 MILES
NORTHEAST OF CHAMBERLAIN TO 22 MILES NORTHWEST OF LAKE ANDES...MOVING
NORTHEAST AT 45 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  PLATTE AROUND 640 PM CDT
  KIMBALL AROUND 650 PM CDT

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
SATURDAY EVENING FOR SOUTHEASTERN SOUTH DAKOTA.

LAT...LON 4392 9931 4382 9932 4369 9941 4365 9936
      4327 9893 4336 9870 4353 9882 4392 9882

$$

08
000 
WWUS53 KFSD 080019
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
719 PM CDT SAT MAY 7 2005

SDC015-023-080029-
/O.EXP.KFSD.SV.W.0037.000000T0000Z-050508T0015Z/
CHARLES MIX SD-BRULE SD-
719 PM CDT SAT MAY 7 2005

...THE SEVERE THUNDERSTORM WARNING FOR BRULE AND NORTHERN CHARLES 
MIX COUNTIES EXPIRED AT 715 PM CDT...

THE WARNING HAS EXPIRED. THE STORM HAS EXITED THE COUNTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
SATURDAY EVENING FOR SOUTHEASTERN SOUTH DAKOTA.

LAT...LON 4392 9931 4382 9932 4369 9941 4365 9936
      4327 9893 4336 9870 4353 9882 4392 9882

$$

08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 2:39 PM CDT, 3 hours 36 minutes earlier.

Area forecast discussion, May 7, 2:39 PM CDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
239 PM CDT SAT MAY 7 2005

.DISCUSSION...
COMPLEX WEATHER PATTERN CONTINUES WITH VIRTUALLY NO PERIOD OVER THE
NEXT 7 DAYS GUARANTEED TO BE DRY. THE BEST SHOT AT A DRY PERIOD WILL
BE MONDAY EVENING THROUGH TUESDAY EVENING. OTHERWISE...POPS EVERY
PERIOD. OVERALL...PRETTY MUCH A 100 PERCENT CHANCE THAT EVERYONE IS
GOING TO SEE MODERATE TO HEAVY RAIN SOMETIME BETWEEN NOW AND FRIDAY.
RIGHT NOW...LOOKS LIKE BEST CHANCE FOR HEAVY RAINFALL WILL BE SUNDAY
NIGHT AND THEN TUESDAY NIGHT INTO THURSDAY.

IN THE SHORT TERM...SEVERE THUNDERSTORM WATCH MAINLY WEST OF THE
JAMES RIVER THROUGH 700 PM CDT. NICE WAVE MOVING NORTH INTO WESTERN
NEBRASKA AT THIS TIME WITH COLD FRONT PUSHING EAST OUT OF THE
PANHANDLE OF TEXAS. EXPECT THUNDERSTORMS TO INCREASE IN COVERAGE
ACROSS THIS AREA WITH MAIN STORM MOTION NORTH. STRONGER STORMS WILL
TRACK A LITTLE MORE NORTHEASTERLY AND WILL LIKELY NEED TO GET A FEW
STORMS LIKE THIS TO GET INTO CENTRAL SD AS SFC FRONT PRETTY FAR
WEST. THE REMAINDER OF THE CWA SHOULD REMAIN MAINLY DRY THIS
EVENING...BUT THE CHANCE FOR THUNDERSTORMS WILL SPREAD EAST
TONIGHT...AND LOW LEVEL THETA E ADVECTION INCREASES QUITE A BIT
AFTER 06Z...SO HAVE PUT SOME SCATTERED THUNDERSTORMS INTO THE
EASTERN CWA TONIGHT INTO TOMORROW MORNING.

TOMORROW ALSO INTERESTING AS SFC COLD FRONT MOVES INTO THE WESTERN
CWA...AND POTENTIAL FOR A PRE FRONTAL TROUGH OVER NORTHWEST IOWA.
INCREASE POPS DURING THE AFTERNOON OVER THE WEST ALONG COLD FRONT
AND OVER NORTHWEST IA NEAR POTENTIAL PREFRONTAL TROUGH. SEVERE
WEATHER A DEFINITE THREAT...AS INSTABILITY AND SHEAR BOTH MODERATE
SO WILL HAVE TO WATCH OUT FOR THIS.

OUTSIDE OF MONDAY MORNING...SHOULD REMAIN MOSTLY DRY FROM MONDAY
THROUGH TUESDAY EVENING.

FOR WEDNESDAY THROUGH SATURDAY...STILL LOOKING VERY UNSETTLED AND
POTENTIALLY VERY WET. MODELS FAIRLY CONSISTENT...AS CONSISTENT AS
ONE CAN EXPECT AT THIS POINT IN TIME ANYWAY...WITH STRONG LOW TO MID
LEVEL BAROCLINICITY HANGING OUT NEAR THE CWA DURING THIS ENTIRE
TIME. STILL LOOKING LIKE HEAVY RAIN THE MAJOR THREAT DURING THIS
TIME FRAME...ALTHOUGH SEVERE STORMS...ESPECIALLY SOUTH OF INTERSTATE
90...CANNOT BE RULED OUT AS SFC FRONT SHOULD BE FAIRLY CLOSE TO THE
AREA. WILL HAVE A FAIRLY STOUT GRADIENT FROM NORTH TO SOUTH ON
WEDNESDAY WITH POTENTIAL TO EASILY WARM INTO THE 80S IF FRONT PUSHES
NORTH OF ANY LOCATIONS. AREAS NORTH SHOULD SEE ABUNDANT CLOUD COVER
AND POSSIBLY PRECIP SO WILL STAY AT OR BELOW GUIDANCE. RIGHT
NOW...CONTINUES TO LOOK LIKE BEST CHANCE FOR WIDESPREAD RAINFALL
WILL BE TUESDAY NIGHT THROUGH THURSDAY.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

08
Hazardous weather outlook, May 7, 4:30 PM CDT, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
430 PM CDT SAT MAY 07 2005

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-081200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
430 PM CDT SAT MAY 07 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL REDEVELOP LATE THIS AFTERNOON WEST
OF THE JAMES RIVER...AND ALONG HIGHWAY 14. THE MAIN THREAT WITH
THESE THUNDERSTORMS WILL BE LARGE HAIL...ALTHOUGH THERE IS A
POTENTIAL FOR AN ISOLATED TORNADO THROUGH 9 PM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS WILL DEVELOP WEST OF INTERSTATE 29 SUNDAY
AFTERNOON AND SPREAD EAST DURING THE NIGHT. THESE STORMS COULD BE
SEVERE.

ANOTHER STORM SYSTEM WILL AFFECT THE REGION ON WEDNESDAY BRINGING
SHOWERS AND THUNDERSTORMS TO THE AREA. SOME OF THE STORMS COULD
BE SEVERE WEDNESDAY AFTERNOON AND EVENING...SOUTH OF A YANKTON TO
STORM LAKE LINE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY WEST OF THE JAMES RIVER AFTER
500 PM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

08

In the hours before

Local storm report, May 7, 6:14 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
614 PM CDT SAT MAY 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     TSTM WND GST     GREGORY                 43.23N 99.43W
05/07/2005  62 MPH           GREGORY            SD   LAW ENFORCEMENT

            TREES DOWN ABOUT 1/4 MILE SOUTH OF TOWN.

&&

JHACKER

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 12:44 AM CDTSevere Thunderstorm WarningFSDTurner31 min
May 7, 12:58 AM CDTSevere Thunderstorm WarningFSDSanborn32 min
May 7, 1:17 AM CDTSevere Thunderstorm WarningFSDMinnehaha, Turner31 min
May 7, 1:35 AM CDTSevere Thunderstorm WarningFSDMoody25 min
May 7, 5:37 PM CDTSevere Thunderstorm WarningFSDGregory55 min
May 7, 6:58 PM CDTSevere Thunderstorm WarningFSDAurora, Charles Mix, Douglas37 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.